Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Goodland, KS

March 30, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 30, 2001, 4:03 PM CST for Logan County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2001, 4:03 PM CST (22:03 UTC)
Expired
Mar 30, 2001, 4:45 PM CST
In force
42 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 4:15 PM CSTHail 0.75Monument, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 302203
SVRGLD
KSC109-302245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM CST FRI MAR 30 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 445 PM CST

* AT 403 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MONUMENT...OR ABOUT 11 MILES
  SOUTHWEST OF OAKLEY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3910 10115 3871F 10116 3873 10083 3912 10083

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:00 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 30, 3:00 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MST FRI MAR 30 2001

FORECAST CHALLENGES ARE TEMPS THROUGH THE PERIOD.

PREFRONTAL TROUGH MOVING THROUGH THE AREA THIS AFTERNOON AS NOTED BY
BROKEN LINE OF TRW. EXTRAPOLATION PUTS IT EAST OF THE CWA BY ZONE
VALID TIME. OTHERWISE...WILL WAIT FOR THE COLD FRONT AND BRIEF
SHOWERY ACTIVITY TO BLOW THROUGH BEFORE MIDNIGHT. COOLER WEATHER ON
TAP SATURDAY BEFORE A GOOD WARMING TREND TAKES PLACE THROUGH THE
REMAINDER OF THE PACKAGE.

TON...COLD FRONT RUSHES THROUGH THE AREA AND MAY BE QUICKER THAN
EXPECTED. AT ANY RATE...BOUNDARY LAYER MOISTURE AND SOME SHOWERY
PRECIP (RAIN POSSIBLY MIXING WITH SNOW) STILL LOOKS GOOD OVER ALL BUT
THE EASTERN CWA WHERE I'LL KEEP BUT LOWER CHANCE OF THUNDERSTORMS.
SHORTLY AFTER MIDNIGHT BOUNDARY LAYER BEGINS TO DRY OUT AS SUBSIDENCE
WORKS ITS WAY IN. LITTLE PRECIP IS EXPECTED AFTER THIS TIME. WINDS
WILL SHIFT TO THE NORTHEAST AND INCREASE TOWARD THE 20 TO 30 MPH
RANGE WITH HIGHER GUSTS. LOWS 25 TO 30 WEST WITH NEAR 30 CENTRAL AND
NEAR 35 OVER THE EAST.

SAT/SAT NIGHT...HIGH PRESSURE RESIDES OVER THE AREA SAT WITH BREEZY
NORTHWEST WINDS. MAINLY SOME MID LEVEL MOISTURE WITH MOSTLY CLOUDY
CONDITIONS. NO PRECIP EXPECTED WITH HIGHS IN THE 40 TO 45 OR MIDDLE
40S RANGE. FOR SATURDAY NIGHT...SURFACE HIGH PUSHES SOUTH AND LEE
TROUGH DEVELOPS. WITH SOME CLEARING EXPECTED ALONG WITH RELATIVELY
LIGHT WINDS WILL GO WITH LOWS IN THE 20 TO 25 RANGE.

SUN/SUN NIGHT...LEE TROUGH REMAINS ALONG THE FRONT RANGE WITH
STRONGEST WARMING (PER ETA 850 TEMPS) OVER THE WEST WHILE OVER THE
EAST THEIR CLOSER TO THE COOLER AIRMASS WITH ONLY SOME MODEST
WARMING. WILL GO WITH HIGHS OF 65 TO 70 OVER THE WEST AND 60 TO 65
OVER THE EAST. THIS IS BASED ON MODIFIED 850 TEMPS WHICH ARENT ALL
THAT FAR AWAY FROM GUIDANCE NUMBERS PER THE AVN. LEE TROUGH MOVES
TOWARD THE CO/KS BORDER SUNDAY NIGHT WITH SOUTHWEST WINDS INCREASING
AHEAD OF IT. LOW WILL BE SOMEWHAT MILD...IN THE MIDDLE 30S. SOME HIGH
LEVEL MOISTURE MOVES OVERHEAD LATE SO WILL WORD IT INCREASING
CLOUDINESS.

EXTENDED (MON-FRI)...TODAYS LONG RANGE MODELS ARE IN MUCH BETTER
AGREEMENT WITH THE UPPER LEVEL FLOW THROUGH THE PERIOD. IN GENERAL...
LOW PRESSURE DIVES INTO THE PACIFIC NORTHWEST MONDAY...DIGGING SOUTH
TOWARD THE BAJA THROUGH FRIDAY. FORECAST AREA GOES BRIEFLY ZONAL
MONDAY BEFORE SOUTHWESTERLY THROUGH THE REMAINDER OF THE PERVIOD. DRY
CONDITIONS LOOK TO PREVAIL UNTIL FRIDAY WHEN A STRONG PIECE OF
ENERGY IS FORECAST TO MOVE TO THE SOUTHWEST OF THE AREA. IT LOOKS TO
BE WARM WITH TEMPS THROUGH THE PERIOD IN THE 60S AND 70S.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Mar 30, 12:44 PM CST, 3 hours 19 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1144 AM MST FRI MAR 30 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON INTO EARLY
TONIGHT.

A COLD FRONT WILL PUSH SOUTH OUT OF NEBRASKA AND INTO THE TRI-
STATE REGION THIS EVENING.  AHEAD OF THIS FRONT A TROUGH OF LOW
PRESSURE WILL EXTEND FROM NORTH TO SOUTH ACROSS THE CENTRAL HIGH
PLAINS.  THIS SYSTEM ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF
THE ROCKY MOUNTAINS WILL PRODUCE SOME THUNDERSTORMS TODAY INTO EARLY
THIS EVENING.  THUNDERSTORMS WILL FIRST FORM ACROSS EASTERN COLORADO
EARLY THIS AFTERNOON BUT THEN SHIFT INTO SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS BY MID AFTERNOON INTO THE EARLY EVENING.  WITH
LIMITED LOW LEVEL MOISTURE THE ATMOSPHERE WILL BECOME ONLY SLIGHTLY
UNSTABLE WHICH SHOULD KEEP THE THUNDERSTORMS BELOW SEVERE LEVELS.
SOME BRIEF GUSTY WINDS TO 40 MPH AND PEA SIZE HAIL ARE STILL
POSSIBLE WITH THESE STORMS.

AWJ
Special weather statement, Mar 30, 2:48 PM CST, 1 hour 15 minutes before
COZ092-KSZ002>004-013>016-027>029-041-042-NEZ080-081-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MST FRI MAR 30 2001

...A LINE OF THUNDERSTORMS WILL BRING GUSTY WINDS AND SMALL HAIL
TO THE TRI-STATE REGION THIS AFTERNOON...

A TROUGH OF LOW PRESSURE MOVING ACROSS THE CENTRAL HIGH PLAINS THIS
AFTERNOON WILL CONTINUE TO KICK OFF A LINE OF THUNDERSTORMS THROUGH
THIS EVENING. THIS LINE OF STORMS STRETCHED ALONG A TRENTON NEBRASKA
TO GOODLAND KANSAS TO CHEYENNE WELLS COLORADO LINE AS OF 145 PM MST
AND WAS MOVING TO THE SOUTHEAST AT AROUND 20 MPH.  AREAS EAST OF THIS
LINE CAN EXPECT BRIEF WIND GUSTS TO 40 MPH...PEA SIZE HAIL AND
LOCALLY HEAVY RAIN AS THESE STORMS PUSH SOUTHEAST.

AWJ

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.